Iowa, 2017Hail and Damaging Winds in Iowa, June 15, 2017
June 15, 2017 · NWS DVN · 32 events in 7 counties and zones
After an early morning round of dissipating thunderstorms that brought gusty winds, late afternoon storms formed over eastern Iowa and northwest Illinois. These storms produced numerous hail reports, and eventually produced damaging winds in the late evening hours as they moved into Illinois.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 32
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After an early morning round of dissipating thunderstorms that brought gusty winds, late afternoon storms formed over eastern Iowa and northwest Illinois. These storms produced numerous hail reports, and eventually produced damaging winds in the late evening hours as they moved into Illinois.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 15, 5:33 AM CST, 2 hours 36 minutes earlier.
Area forecast discussion, Jun 15, 5:33 AM CST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
633 AM CDT Thu Jun 15 2017
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 352 AM CDT Thu Jun 15 2017
Only a few isolated showers remained over the forecast area, mainly
south of I-80 at 2 am, with a larger MCS on area radar mosaics
dropping south into the I-70 corridor in MO. The airmass remained
warm and still somewhat humid over the local area, with slightly
drier air lagging behind a very weak cool front reaching from far NE
IA W-SW into eastern NE. High level cloud cover streaming north from
the MO convection was keeping skies mainly overcast. Aloft, the flow
was mainly westerly and weakly cyclonic as far south as northern IA
around the upper low churning over south central Canada.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 352 AM CDT Thu Jun 15 2017
A short reprieve from convection is likely this morning through this
afternoon, then chances for thunderstorms return this evening and
lingering into Friday.
A period of in-building subsidence with dry air aloft and weak
ridging at the surface will provide mostly sunny skies through
afternoon. Light surface winds and pockets of moisture from
yesterday's rainfall will likely hold dewpoints in the 60s, while
temperatures return back to the upper 80s to lower 90s, based on
near full sunshine and similar 850 mb temperatures as the past
several days.
By early evening, the approaching weak surface front and next upper
level shortwave will interact with developing moisture return aloft
to trigger at least scattered thunderstorms, initially in the west
and northwest, where chance pops are maintained. SPC has a marginal
risk across the portions of east central and southeast IA into
far northeast MO, where there may be sufficient instability
to sustain strong to severe storms with a complex that may move
during the evening from the plains. The main threat would likely
be damaging winds and heavy rainfall, with a lower risk for large
hail. This activity may then overspread most of the forecast area
overnight, but in a non-severe mode as MUCAPES are progged to
wane. With slightly lower dewpoints and cool pools from
convection, have stayed with lows close to model guidance, in the
mid to upper 60s, which would be cooler than the previous several
nights.
.LONG TERM...(Friday through Wednesday)
ISSUED AT 352 AM CDT Thu Jun 15 2017
Friday
Very warm and increasingly humid. SSW sfc winds will advect mid to
upper 60 dewpoints northward into E Iowa/NW Illinois. Maintained the
model blend max temps in the mid to upper 80s. Similar to several
other days this week, a ~20 C 850mb thermal ridge or elevated mixed
layer is forecast to spread in from the SW, encompassing about the
SW half of the CWA by the afternoon. A few locations within this
area could reach near 90 F depending on the amount of sunshine.
Thunderstorm Outlook:
The Storm Prediction Center has a slight risk for severe
thunderstorms for approximately the western half of the CWA and a
marginal risk further east. Environmental kinematics (0-6 km bulk
shear around 40 kts) and thermodynamics (MUCAPE 2500-4000 J/kg)
displayed on forecast soundings are favorable for some strong or
severe thunderstorms - damaging winds and large hail the primary
threats.
However, thunderstorm chances are actually fairly low during the day
(20-30%) when the local area is void of a low-level synoptic
boundary or mid-level wave. Further to the NW, across north-central
Iowa, there are better chances for thunderstorms to develop during
the afternoon along a weak zone of low-level convergence. This
boundary is forecast to slide to the SE with time.
Confidence:
Confidence on areal coverage of storms for Friday evening and night
remains low. As far as model solutions go, the synoptic scale models
are more aggressive than the 4km NAM or NMM are. But kinematic
fields show a substantial ramp up in the nocturnal low-level jet and
associated WV transport which should assist at least scattered storm
development. Right now, PoPs are only 40-50% because of the low
confidence on widespread coverage.
Saturday
The first half of the weekend will feature a strong shortwave trough
rolling through the Midwest. Strong deep layer shear will accompany
this trough. The interaction of a hot and humid air mass (+1.75"
PWATs) and height falls or cooling aloft is a setup conducive for
severe weather. As usual, there are timing and coverage difference
among the models. The ECMWF/GFS suggest an afternoon through evening
event. While the NAM/CMC are later, mostly overnight. Stay tuned to
forecast updates over the next few days as we try to sort out the
details.
Sunday through Tuesday
Models in agreement on a pattern change to NW 850-500mb flow and
near normal temps/lower humidity. Aside from occasional chances for
showers or storms, much of this 3 day stretch looks dry. The overall
threat for heavy rain is very low.
Tuesday Night through Thursday
To varying degrees, the ECMWF/GFS are in agreement on advecting the
warm elevated mixed layer over E Iowa/NW Illinois, with potentially
a sfc warm front setting up near or across the local area. The
forecast for this mid to late week period is trending toward warmer
temps, higher humidity, and better chances for thunderstorms. Uttech
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
ISSUED AT 633 AM CDT Thu Jun 15 2017
VFR conditions with light winds will be the rule today through
the afternoon. There is a low potential for late afternoon
thunderstorms in the CID and DBQ vicinity, then scattered
thunderstorms look more likely in the evening and overnight over
the entire area. This potential has been narrowed down to the most
likely 4 hour period for now, advertised as prob30 groups.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...Sheets
SHORT TERM...Sheets
LONG TERM...Uttech
AVIATION...Sheets
Hazardous weather outlook, Jun 15, 3:54 AM CST, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
454 AM CDT Thu Jun 15 2017
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-161000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
454 AM CDT Thu Jun 15 2017
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
Thunderstorms are possible across the outlook area tonight.
There is a low potential for severe storms, mainly west of a line
from Vinton to Mount Pleasant Iowa to Kahoka Missouri. The main
severe weather threats are damaging winds and large hail.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
There are periodic chances for thunderstorms Friday through
Saturday night.
There is a slight risk for severe thunderstorms on Friday along
and west of a line from Manchester, Iowa to Walcott, Iowa to
Macomb, Illinois. The remainder of the outlook area has a marginal
risk. There is a low chance for storms Friday afternoon. A better
chance exists during the evening or overnight. Damaging winds and
large hail are possible with the strongest storms. Thunderstorm
coverage will likely remain scattered.
There is a slight risk for severe thunderstorms on Saturday across
the entire area. Damaging winds and large hail are the primary
threats. The most likely timing of storms is late afternoon into
Saturday night. However, confidence on exact timing and coverage
of storms is low since this is several days away. Please stay
tuned to forecast updates through this week.
On Saturday afternoon, forecast peak heat indices may reach the
mid to upper 90s along and south of highway 34, west of
Galesburg, Illinois.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight over portions of eastern
Iowa and far northeast Missouri.
Sheets/Uttech
Thunderstorm Wind, Linn
- When
- June 15, 8:09 AM CST
- Where
- Linn County, Mt Vernon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.920, -91.420
Tree limbs were reported down in southeast corner of Mt Vernon and power was knocked out to the city of Mt Vernon. The time was estimated to have occurred with the early morning storms.
Hail, Linn
- When
- June 15, 11:19 AM CST
- Where
- Linn County, 1.72 mi SW of Center Pt
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.180, -91.800
A spotter reported the hail near I-380 mile marker 32.
Hail, Buchanan
- When
- June 15, 6:32 PM CST
- Where
- Buchanan County, Independence
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.470, -91.880
Hail, Buchanan
- When
- June 15, 6:32 PM CST
- Where
- Buchanan County, 1.02 mi W of Jesup
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.480, -92.070
Hail, Linn
- When
- June 15, 6:32 PM CST
- Where
- Linn County, 1.02 mi E of Alburnett
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.150, -91.600
This report was received through social media.
Hail, Benton
- When
- June 15, 7:15 PM CST
- Where
- Benton County, 0.51 mi W of Urbana
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.220, -91.880
Thunderstorm Wind, Linn
- When
- June 15, 7:15 PM CST
- Where
- Linn County, 1.25 mi NW of Lafayette
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 42.163, -91.697
Large trees limbs were reported blown down on Alice Road, between Alice and Toddville.
Hail, Benton
- When
- June 15, 7:18 PM CST
- Where
- Benton County, 0.51 mi W of Urbana
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.220, -91.880
The report was relayed from law enforcement.
Hail, Linn
- When
- June 15, 7:19 PM CST
- Where
- Linn County, 1.49 mi SW of Center Pt
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.187, -91.803
The hail was reported along Interstate 380.
Hail, Linn
- When
- June 15, 7:23 PM CST
- Where
- Linn County, 0.69 mi S of Center Pt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.190, -91.780
Hail, Linn
- When
- June 15, 7:28 PM CST
- Where
- Linn County, 0.69 mi S of Center Pt
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.190, -91.780
Hail, Linn
- When
- June 15, 7:29 PM CST
- Where
- Linn County, 1.72 mi SW of Prairieburg
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.210, -91.440
Hail, Buchanan
- When
- June 15, 7:34 PM CST
- Where
- Buchanan County, 1.53 mi W of Independence
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.470, -91.910
Hail, Buchanan
- When
- June 15, 7:36 PM CST
- Where
- Buchanan County, 0.51 mi W of Independence
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.470, -91.890
Thunderstorm Wind, Linn
- When
- June 15, 7:39 PM CST
- Where
- Linn County, 0.51 mi E of Marion
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.030, -91.590
A large tree was blown down.
Hail, Buchanan
- When
- June 15, 7:40 PM CST
- Where
- Buchanan County, 0.51 mi W of Independence
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.470, -91.890
Thunderstorm Wind, Linn
- When
- June 15, 7:43 PM CST
- Where
- Linn County, 1.07 mi W of Marion Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.031, -91.551
Estimated winds of 60 to 70 mph brought branches down at the intersection of Highways 13 and 151.
Thunderstorm Wind, Linn
- When
- June 15, 7:50 PM CST
- Where
- Linn County, 3.49 mi S of Cedar Rapids
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.950, -91.640
An 18 inch diameter tree was blown down.
Hail, Linn
- When
- June 15, 7:53 PM CST
- Where
- Linn County, 1.54 mi E of Marion
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.030, -91.570
Hail, Benton
- When
- June 15, 8:02 PM CST
- Where
- Benton County, 0.86 mi NE of Atkins
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.990, -91.860
Hail, Linn
- When
- June 15, 8:03 PM CST
- Where
- Linn County, 2.65 mi ENE of Troy Mills
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.290, -91.630
Thunderstorm Wind, Cedar
- When
- June 15, 8:30 PM CST
- Where
- Cedar County, 2.76 mi S of Tipton
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 41.730, -91.130
Trees and power lines down across Highway 38. The public report time is estimated from radar data.
Thunderstorm Wind, Scott
- When
- June 15, 8:57 PM CST to 9:02 PM CST
- Where
- Scott County, 0.97 mi SW of Davenport Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.608, -90.591
Winds were measured by the Davenport Airport, KDVN ASOS, with a peak wind of 62 mph, and maximum sustained wind of 48 mph for a 5 minute period ending at 1002 PM.
Thunderstorm Wind, Scott
- When
- June 15, 9:00 PM CST
- Where
- Scott County, 3.87 mi WSW of Davenport Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.600, -90.650
Winds were measured by Iowa DOT RWIS at I-80 and I-280 interchange.
Thunderstorm Wind, Scott
- When
- June 15, 9:05 PM CST
- Where
- Scott County, 2.67 mi WSW of Davenport Arpt
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.610, -90.630
Numerous large tree branches were blown down with a few trees blown over.
Thunderstorm Wind, Scott
- When
- June 15, 9:15 PM CST
- Where
- Scott County, 2.32 mi NNW of Panorama Park
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 41.580, -90.490
Thunderstorm Wind, Scott
- When
- June 15, 9:15 PM CST
- Where
- Scott County, 1.48 mi N of Panorama Park
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 41.571, -90.468
Numerous reports and photos of a large tree branch blown down and as well as reports of trees blown down over much of Bettendorf. Reports were relayed through social media.
Thunderstorm Wind, Scott
- When
- June 15, 9:15 PM CST
- Where
- Scott County, 1.24 mi WNW of Panorama Park
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.560, -90.490
Wind gusts of 65 TO 70 mph were reported, with several 3 to 4 inch limbs blown down.
Hail, Washington
- When
- June 15, 9:59 PM CST
- Where
- Washington County, Wellman
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.470, -91.830
Hail, Johnson
- When
- June 15, 10:22 PM CST
- Where
- Johnson County, 0.92 mi NNE of Hills
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.561, -91.541
Hail, Benton
- When
- June 15, 10:55 PM CST
- Where
- Benton County, Belle Plaine
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.900, -92.280
Hail, Benton
- When
- June 15, 10:59 PM CST
- Where
- Benton County, 1.54 mi E of Belle Plaine
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.900, -92.250
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in New Jersey, June 15 to 18, 20174 deaths · 1 injured · 3 events
- Hail and Damaging Winds in Iowa, June 15, 2017$355,000 · 2.75 in hail · 78 events
- Tornado and Hail in Missouri, June 15 to 17, 20173 injured · $61,000 · EF0 · 82 events
- Flash Flood and Hail in Texas, June 15, 2017$2.0 million · 2 in hail · 14 events
- Hail and Damaging Winds in Kansas, June 15, 20174 injured · 2.75 in hail · 85 events
- Damaging Winds in Georgia, June 15, 2017$229,000 · 60 kt wind · 28 events
- Flash Flooding and Flood in Virginia, June 15 to 16, 2017$252,000 · 8 events
- Flash Flooding and Damaging Winds in New York, June 15, 2017$163,000 · 50 kt wind · 10 events
- Hail and Damaging Winds in Kansas, June 15, 20171 injured · 4 in hail · 59 events
- Damaging Winds in Alabama, June 15, 20171 injured · $23,000 · 52 kt wind · 39 events
- Hail and Damaging Winds in Oklahoma, June 15, 2017$74,000 · 2 in hail · 21 events
- Hail in Nebraska, June 15, 2017$165,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694445, 694389, 694390, 694392, 694394, 694395, 694438, 694397, 694405, 694406, 694408, 694410, 694413, 694414, 694443, 694416, 694439, 694442, 694417, 694428, 694431, 694446, 694447, 694448, 694452, 694449, 694450, 694451, 694432, 694433, 694434, 694435.